Oral steroids and eyesight

A slightly strange question- but does anyone else think that oral steroids effect their eyesight? I have always felt my eyesight is a bit worse on oral steroids, but wasn't sure whether it was a specific effect of the steroids or just being tired due to a lack of sleep.

I went to the optician today and found my eyesight has got worse (it is not terrible by any means but the optician commented it was a dramatic change in 2 years). When I go home my ever so helpful GP father said I shouldn't have ordered new glasses on the basis of an eye test whilst on steroids (particularly as subjectively my eyesight is worse on steroids)! It would have been better if he had mentioned this before I went!

I did ring the opticians and we came to the compromise of getting new glasses but with cheaper lenses (no fancy anti glare coatings etc).

I was wondering whether anyone else experienced this problem - and if your eyesight does vary quite a bit - how do you know what strength glasses to get?! I tried searching on pubmed but the results it came up with were all about using steroids to treat eye conditions.

Sorry for the ramble! and thanks for any replies.

Bryony

6 Replies

oldestnewest
  • i have appalling eyesight and have to wear glasses or contacts to see anything however this is the same steroids or no steroids! What i do find is that atrovent nebs make my sight a lot worse. Are you currently using nebs!? Does your sight always seem bad when your on steroids when your also takin atrovent nebs? This was my problem after a long time of bein a bit too scared to say anything!

    I know that steroids can cause glaucoma so may have been worth asking your optician about it! Hope the sight improves again soon. Take care lv kat Xxxx

  • I had an eyetest last year after not having one for 10 yrs ooops.

    The optician said my eyes do not focus and I had to be referred to an optemetrist (I think thats what she was lol) and got taught eye exercises. They said this was due to steroids making the muscles weak in my eyes, the exercises didnt help much and I'm suppose to wear glasses to help me focus but they give me a headache! for years I thought it was normal to see 2 of everything close up!

    They said my pupils were very dilated and that can be caused by lots of salbutamol! ( I had a neb in the waiting room)

    I didnt understand that one.....

  • Mine gets worse especially in the evening or when really tired when I am on a really high dose for more than a few days, though not bad enough to stop me seeing properly to drive. I do check I can see the car reg across the road etc lol.

    I am short sighted but my near sight is going a bit, I have to remove specs in supermarkets to read little ingredients lists!

    Kate

  • Re: Atrovent and eyes you need to be careful as atrovent can affect the eyes. You should use a mouth peice for nebbing atro if you must use a mask then you need to keep your eyes closed or the atrovent will cause you problems.

    Bex

  • thanks bex i did know it could cause you probs but didnt know to specifically use a mouthpiece do usually unless really not great and awake for the umteenth time of an evening if you know what i mean! Hope you and the family are ok what a horrid thing to happen. My thoughts are with you all! Hope you escape and are reunited with your family soon. Get better and out of there soon lv kat Xxxx

  • I've been on oral pred maintance dose 30-60mg for the past 3 years and now have glaucoma, I was only 36 when diagnosed.

    I also heard atrovent nebs can affect eyesight recently but my GP knew nothing about it.

    Cheers

    Truly x

You may also like...